Abstract

A simple and efficient numerical method for the calculation of the fundamental and first-order mode propagation properties of single-mode waveguide structures with arbitrarily graded refractive-index profiles is presented. The method is based on a path integral treatment of the propagation equation of paraxial optics. The accuracy of the method and its potential for use in waveguide-structure design and characterization are illustrated by calculating the propagation constant for the fundamental and first-order modes of a graded-index slab waveguide, the intensity distribution of the fundamental mode of a graded-index slab waveguide, and by calculating the coupling length of a graded-index slab directional coupler as a function of fabrication-related variables.

© 1987 Optical Society of America

Full Article  |  PDF Article
More Like This
Monte Carlo simulation of the propagation properties of single-mode dielectric waveguide structures

Thierry Troudet and Raymond J. Hawkins
Appl. Opt. 27(4) 765-773 (1988)

Path-integral formulation of nonuniform optical coupled wave problems

R. R. A. Syms
Appl. Opt. 26(19) 4220-4230 (1987)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (2)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (26)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription